To the Editor:—
In a provocative case report, Ganapathy et al. 1characterize immediate-onset localized low back pain with the transient neurologic symptom label—attributing that hallmark of putative local anesthetic neurotoxicity to the intrathecal administration of ropivacaine (Naropin®; AstraZeneca, Mississauga, Ontario, Canada). I beg to differ. Transient radiating radicular pain developed in the patient but did not become symptomatic until 3 days after ropivacaine injection, in the midst of an episode of severe postpuncture headache. The antecedent events in this case differ both temporally and qualitatively from the clinical transient radicular irritation triad of Schneider et al. 2: radiating lumbosacral radicular pain at first appearing within hours after full sensory recovery, transient duration of the radicular pain lasting from hours to days, and a vexing absence of localizing “hard” neurologic signs. 2,3
Conversely, in the case presented by Ganapathy et al. , 1nonradiating lower back pain manifested almost instantly, persisted despite dense sensory blockade to T4, and remained little changed during recovery of normal sensation. It has been said that delayed onset and brief duration of classic transient radicular irritation are hallmarks of a mild neural (probably cauda equina) inflammatory reaction to irritant local anesthetic drug—comparable in quality and time course to a first-degree sunburn. 4Crucial to differentiating this particular case from purely symptomatic transient radicular irritation are four distinctly hard neurologic findings: (1) numbness of the soles of both feet (whereas surgery was unilateral); (2) 3 weeks’ persistence of this troubling sign of neuraxial injury; (3) mild locomotor ataxia; and (4) asymmetry of ankle reflexes.
This case report lacks compelling evidence of ropivacaine neurotoxicity. Rather, immediate onset of nonsegmental central pain, persistence of this pain despite complete radicular sensory blockade, and subtle but persistent neurologic abnormalities all indicate a mechanical rather than a pharmacologic neuraxial event—perhaps needle-contact surface trauma to the posterior columns. Trauma to the spinal cord proper is a more plausible consideration because only a centrally located generator could send pain impulses cephalad during spinal anesthesia; impulse traffic originating from spinal rootlets or other sites distal to the cord would have been halted by the neural blockade. Currently, there is no evidence for ropivacaine being a more aggressive myelotoxic local anesthetic than its benign pharmacologic cousins bupivacaine or mepivacaine. 5,6
In brief, the clinical scenario presented by Ganapathy et al. 1is consistent more with mechanical (needle) trauma to the spinal cord surface than with chemical (neurotoxic) irritation of cauda equina rootlets.